Washington, 2011

Heavy Snow in Washington, November 17, 2011

November 17, 2011 · NWS PDT · 1 event in 1 county or zone

An upper level low pressure area sagging south from the Gulf of Alaska brought cold air and heavy snowfall. 5).

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

An upper level low pressure area sagging south from the Gulf of Alaska brought cold air and heavy snowfall. Snow amounts in inches included 4 miles east northeast of White Salmon (7), Snowden (7), and 7 miles north northwest of Easton (12.5).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Nov 17, 8:48 AM PST, 12 minutes earlier.

Area forecast discussion, Nov 17, 8:48 AM PST, 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
848 AM PST THU NOV 17 2011

UPDATED AVIATION DISCUSSION

.UPDATE...RAIN SHOWERS AND MOUNTAIN SNOW SHOWERS ARE MOVING
THROUGH EASTERN OREGON BEHIND A COLD FRONT OVER THE NORTHEAST
MOUNTAINS. EXPECT UPSLOPE TO KEEP LIKELY SHOWERS OVER THE NORTHEAST
MOUNTAINS TODAY. SHOWERS WILL INCREASE AGAIN TONIGHT AS ANOTHER
SYSTEM MOVES THROUGH THE WESTERLY FLOW AS THE JETSTREAM SAGS
SOUTH. THIS COMBINATION OF INCREASING PRECIPITATION AND COLDER AIR
WILL BRING A CHANCE OF SNOW SHOWERS TO THE BASIN FLOOR BY
MIDNIGHT. THE SHOWERS WILL BE SCATTERED...SO NO ADVISORY WILL BE
ISSUED FOR ANY TYPICALLY RAIN SHADOWED AREAS IN THE THE COLUMBIA
BASIN AND YAKIMA AND KITTITAS VALLEYS. WILL DETERMINE WHICH AREAS
WILL GET ENOUGH ACCUMULATION FOR ADVISORIES STARTING AFTER 10
PM...WHEN THE NEXT SYSTEM ARRIVES. THE EAST SLOPES OF THE
WASHINGTON CASCADES WILL GET 5-10 INCHES...SO AN ADVISORY HAS
ALREADY BEEN ISSUED FOR THERE. COONFIELD

&&

.AVIATION...18Z TAF PACKAGE. VFR CONDITIONS TODAY BUT WITH SOME WIND
GUST POTENTIAL AS STRONG WINDS ALOFT GRADUALLY DECREASE THROUGH THE
DAY. MVFR TO IFR CONDITIONS EXPECTED OVERNIGHT NEARER THE OREGON
CASCADES TONIGHT AS ANOTHER SYSTEM WILL SPILL OVER THE CREST. EXPECT
RAIN AT KDLS WITH A RAIN/SNOW MIX FOR KRDM AND KBDN. TEMPERATURES
WILL BE MARGINAL FOR SNOW AT KRDM AND KBDN BUT COULD FALL ENOUGH TO
RESULT IN ACCUMULATING SNOWS. ONLY INCLUDED THE RASN MENTION DUE TO
LOW CONFIDENCE. /JBONK

&&

.PREV DISCUSSION... /ISSUED 459 AM PST THU NOV 17 2011/

SHORT TERM...TODAY THROUGH FRIDAY NIGHT...THE COLD FRONT IS
CURRENTLY MOVING THROUGH THE LOWER COLUMBIA BASIN AND IS EXPECTED
TO BRING RAIN TO THE BLUE MOUNTAIN FOOTHILLS AND SNOW TO THE
HIGHER ELEVATIONS OF THE EASTERN MOUNTAINS THIS MORNING. NUMEROUS
SLOP-OVER SNOW SHOWERS WILL CONTINUE ALONG THE EAST SLOPES OF THE
WASHINGTON CASCADES AND A WINTER WEATHER ADVISORY IS IN EFFECT FOR
THIS AREA THROUGH FRIDAY. RAIN-SHADOW EFFECTS WILL ALLOW SHOWERS
TO DIMINISH FROM CENTRAL OREGON THROUGH THE LOWER COLUMBIA BASIN
BY AFTERNOON...BUT OROGRAPHIC LIFT AND SHORTWAVES EMBEDDED IN THE
ONSHORE FLOW WILL KEEP SNOW SHOWERS GOING OVER THE EASTERN
MOUNTAINS THROUGH FRIDAY NIGHT. THE BIGGEST CHALLENGE WITH THIS
FORECAST PACKAGE IS DETERMINING HOW MUCH SNOW WILL ACCUMULATE.
SYNOPTICALLY THE MODELS AGREE WELL BUT THERE ARE SIGNIFICANT
DIFFERENCES IN PRECIPITATION AMOUNTS WITH THE NAM BEING MUCH DRIER
THAN THE GFS. WITH LOW CONFIDENCE AND AM HOLDING OFF ON ISSUING
SNOW ADVISORIES AT THIS TIME.

BY FRIDAY MORNING SNOW LEVELS WILL FALL TO THE LOWEST ELEVATIONS AND
VERY LIGHT ACCUMULATIONS WILL ALSO BE POSSIBLE ALONG THE BLUE
MOUNTAIN FOOTHILLS AS WELL AS IN THE LOWER COLUMBIA BASIN. YET
SOUTHWESTERLY LOW LEVEL FLOW WILL ALLOW TEMPERATURES TO WARM INTO
THE 40S DURING THE DAY FRIDAY SO SNOW WILL CHANGE TO RAIN. SNOW
LEVELS WILL THEN FALL AGAIN ON FRIDAY NIGHT CHANGING THE RAIN BACK
TO SNOW.

ANOTHER FORECAST CHALLENGE HAS BEEN WINDS. WINDS HAVE DIMINISHED
SOME IN THE GRANDE RONDE VALLEY SO THE CURRENT WIND ADVISORY WILL BE
ALLOWED TO EXPIRE AT 4 AM. WINDS ALOFT WILL REMAIN STRONG
TODAY...AND THERE IS A POTENTIAL FOR ISOLATED GUSTS AROUND 45 MPH TO
REACH THE LOWER ELEVATIONS SUCH AS IN THE SIMCOE HIGHLANDS AND NORTH
CENTRAL OREGON. THE GREATEST RISK FOR STRONG WINDS HAS PASSED THOUGH
AND SO THE WIND ADVISORY FOR THE EAST SLOPES OF THE OREGON CASCADES
WILL ALSO BE ALLOWED TO EXPIRE AT 4 AM.  TRIMARCO

LONG TERM...SATURDAY THROUGH THURSDAY...A COLD UPPER LOW PRESSURE
SYSTEM WILL SETTLE OVER THE PACIFIC NORTHWEST BY SATURDAY WITH SOME
OF THE COLDEST AIR SO FAR THIS SEASON. THE COLDER AIR ALOFT WILL
HELP TO DESTABILIZE THE ATMOSPHERE. THIS COMBINED WITH ENOUGH
AVAILABLE MOISTURE WILL CAUSE SNOW SHOWERS TO FALL OVER THE FORECAST
AREA. THE EXCEPTION WILL BE AT THE LOWEST ELEVATIONS OF THE LOWER
COLUMBIA BASIN AND SURROUNDING VALLEYS AND BLUE MOUNTAIN FOOTHILLS
WHICH MAY HAVE A MIXTURE OF RAIN AND SNOW SHOWERS. DUE TO THE LACK
OF A DEFORMATION BAND AND DYNAMIC LIFTING PRECIPITATION WILL BE
MAINLY CONVECTIVE...I.E. SHOWERS. IN THE MOUNTAINS THERE MAY BE
SEVERAL INCHES OF ACCUMULATION BUT IN THE LOWER ELEVATIONS LITTLE OR
NO SNOW ACCUMULATIONS ARE EXPECTED. THE COLDEST DAYS WILL BE
SATURDAY AND SUNDAY WITH MAXIMUM TEMPERATURES NOT GETTING OUT OF THE
30S IN THE LOWEST ELEVATIONS...WITH MOSTLY TEENS AND 20S IN THE
MOUNTAINS. THIS UPPER LOW WILL WEAKEN AND MOVE OUT BY MONDAY WITH A
GRADUAL MODERATION IN TEMPERATURES. THE NEXT SIGNIFICANT
PRECIPITATION PRODUCING WEATHER SYSTEM WILL ARRIVE ON SUNDAY NIGHT
INTO MONDAY AS A WARM FRONT. THIS WILL BE FOLLOWED BY A COLD FRONT
BY LATE TUESDAY INTO WEDNESDAY. PRECIPITATION FROM THIS SYSTEM WILL
BE RAIN IN THE LOWER ELEVATIONS WITH SNOW CONFINED TO THE MOUNTAINS.
SNOW LEVELS WILL RANGE BETWEEN 3500 AND 4500 FEET BY TUESDAY. THE
LONGER RANGE MODELS SEEM TO BE IN FAIR AGREEMENT WITH THIS SYSTEM ON
TUESDAY AND WEDNESDAY WITH ONLY SOME MINOR DIFFERENCES IN STRENGTH
AND TIMING. 88

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  50  33  41  24 /  60  50  50  50
ALW  50  34  42  26 /  60  60  60  50
PSC  50  32  42  24 /  20  30  30  40
YKM  45  25  37  19 /  20  30  30  30
HRI  50  31  43  24 /  40  40  40  40
ELN  42  24  37  18 /  30  40  40  40
RDM  47  25  37  19 /  30  50  50  40
LGD  42  29  36  19 /  80  60  60  50
GCD  42  28  33  21 /  80  60  70  50
DLS  49  34  42  28 /  40  50  50  50

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...WINTER WEATHER ADVISORY UNTIL 4 PM PST FRIDAY WAZ520.

&&

THREAT INDEX
TODAY : YELLOW
FRIDAY : YELLOW
SATURDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

76/87
Hazardous weather outlook, Nov 17, 5:30 AM PST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
530 AM PST THU NOV 17 2011

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
181300-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
530 AM PST THU NOV 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SNOW
     EAST SLOPES OF THE WASHINGTON CASCADES, SIMCOE HIGHLANDS,
     KITTITAS VALLEY, YAKIMA VALLEY, NORTHWEST BLUE MOUNTAINS OF
     WASHINGTON, NORTH CENTRAL OREGON, EAST SLOPES OF THE OREGON
     CASCADES, GRANDE RONDE VALLEY, WALLOWA COUNTY, SALT CREEK AREA
     5000 TO 7000 FEET, WALLOWA MOUNTAINS 8000 TO 9000 FEET,
     NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF
     OREGON, FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON,
     JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS

A COLD FRONT WILL CONTINUE MOVING THROUGH THE AREA TODAY CAUSING
RAIN AND MOUNTAIN SNOW SHOWERS...ESPECIALLY IN NORTHEAST OREGON AND
SOUTHEAST WASHINGTON. ALONG THE EAST SLOPES OF THE WASHINGTON
CASCADES MODERATE SNOW SHOWERS WILL PERSIST THROUGH THE DAY AND A
WINTER WEATHER ADVISORY IS IN EFFECT THROUGH FRIDAY. PLEASE REFER TO
NWS PRODUCT PDXWSWPDT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW FRIDAY
     EAST SLOPES OF THE WASHINGTON CASCADES, SIMCOE HIGHLANDS,
     EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, KITTITAS VALLEY,
     YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
     OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS
     OF WASHINGTON, EASTERN COLUMBIA RIVER GORGE OF OREGON, NORTH
     CENTRAL OREGON, EAST SLOPES OF THE OREGON CASCADES, LOWER
     COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY,
     SALT CREEK AREA 5000 TO 7000 FEET, WALLOWA MOUNTAINS 8000 TO
     9000 FEET, FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON,
     NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF
     OREGON, FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON,
     JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS

THE MAIN LOW PRESSURE SYSTEM WILL INVADE WASHINGTON AND OREGON ON
FRIDAY...LOWERING SNOW LEVELS DOWN TO THE LOWEST ELEVATIONS. SEVERAL
INCHES OF SNOW ARE POSSIBLE OVER THE MOUNTAINS WITH LIGHT
ACCUMULATIONS ELSEWHERE. THE WINTER WEATHER ADVISORY FOR THE EAST
SLOPES OF THE WASHINGTON CASCADES WILL REMAIN IN EFFECT THROUGH
FRIDAY. ADVISORIES MAY ALSO NEED TO BE ISSUED FOR PORTIONS OF
NORTHEAST OREGON FOR FRIDAY AND FRIDAY NIGHT.

THERE WILL BE A BRIEF BREAK IN WEATHER SYSTEMS ON SATURDAY AND
SUNDAY BUT THE NEXT SYSTEM WILL RETURN EARLY NEXT WEEK FOR MORE
SNOW OVER THE MOUNTAINS AND VALLEYS AND A RAIN/SNOW MIX AT THE
LOWEST ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, East Slopes of the Washington Cascades

When
November 17, 9:00 AM PST to 9:00 PM PST
Where
East Slopes of the Washington Cascades forecast zone
Reported by
COOP Observer

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2011Every state in 2011This day in weather historyWarnings in Washington, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348454.